06/06/2018

Preventing Occupational Exposure to Healthcare Personnel in Hospital and Clinic Settings

Illicit fentanyl and its analogues pose a potential hazard to
healthcare personnel who could come into contact with these drugs in the course of
their work in hospital and clinic settings. This potential risk, which is related to
external sources of fentanyl (i.e., originating in the community), is distinct
from the hazards posed by diversion of pharmaceutical fentanyl (which is used
in many healthcare settings as part of routine patient care; see for information
related to drug diversion).

Healthcare personnel who could potentially be exposed to illicit fentanyl
include nurses, nursing assistants, physicians, technicians, therapists,
phlebotomists, pharmacists, students, and trainees. Healthcare personnel not
directly involved in patient care, but who could be potentially be exposed to
illicit fentanyl in the healthcare setting, include clerical, dietary,
environmental services, laundry, security, engineering and facilities
management, administrative, billing, and volunteer personnel.

Fentanyl and its analogues pose a potential hazard to a variety of responders
who could come into contact with these drugs in the course of their work.
Possible exposure routes to fentanyl and its analogues can vary based on the
source and form of the drug. Responders are most likely to encounter illicitly
manufactured fentanyl and its analogues in powder, tablet, and liquid form.
Potential exposure routes of greatest concern include inhalation, mucous
membrane contact, ingestion, and percutaneous exposure (e.g., needlestick).
Any of these exposure routes can potentially result in a variety of symptoms
that can include the rapid onset of life-threatening respiratory depression.
Skin contact is also a potential exposure route, but is not likely to lead to
overdose unless large volumes of highly concentrated powder are encountered
over an extended period of time. Brief skin contact with fentanyl or its
analogues is not expected to lead to toxic effects if any visible contamination
is promptly removed.

Further Information


AplusA-online.de - Source: The National Institute for Occupational Safety and Health (NIOSH)